A Guide to Chemotherapy

+ -Text Size

TOPICS

Nerve and muscle problems caused by chemo

Certain chemo drugs can cause peripheral neuropathy (per-if-er-uhl nur-ah-puth-ee), a nerve problem that causes tingling, pins and needles, burning sensations, weakness, and/or numbness in your hands and feet.

You may feel any of these nerve-related symptoms:

  • Loss of balance
  • Clumsiness
  • Trouble picking up things and buttoning clothing
  • Problems walking
  • Jaw pain
  • Hearing loss
  • Vision changes
  • Stomach pain
  • Constipation

Along with affecting the nerves, certain chemo drugs can affect the muscles and make them weak, tired, or sore.

Nerve and muscle effects are frustrating, yet in most cases they are not serious if caught early. They are usually short term and will get better after treatment ends. Still, it’s important to tell your doctor about any nerve or muscle symptoms right away. They can get worse and become quite painful if left untreated. Your doctor might want to stop the chemo for a while or offer you treatment to ease these symptoms.

Caution and common sense can help you deal with nerve and muscle problems. Follow these tips:

  • If your fingers become numb, be very careful when handling objects that are sharp, hot, or otherwise dangerous.
  • If your sense of balance is affected, move carefully, use handrails on stairs, and use a bath mat in the tub or shower.

For more information, see Peripheral Neuropathy Caused by Chemotherapy. Call us for a free copy or read it on our website.


Last Medical Review: 08/11/2014
Last Revised: 08/24/2014